Kansas, 2012

Hail and Damaging Wind in Kansas, June 10, 2012

June 10, 2012 · NWS TOP · 12 events in 3 counties and zones

On the evening of June 10, a couple isolated, weak supercells formed in far northeastern Kansas. These storms produced hail up to the size of golf balls near Barnes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of June 10, a couple isolated, weak supercells formed in far northeastern Kansas. These storms produced hail up to the size of golf balls near Barnes. Otherwise only marginally severe hail, around the size of quarters, was reported from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 5:45 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 10, 5:45 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SUN JUN 10 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM - THROUGH MONDAY...

THUNDERSTORM DEVELOPMENT BECOMING LIKELY BETWEEN 5 AND 7 PM. IT
APPEARS THAT THE MOST LIKELY AXIS FOR DEVELOPMENT WOULD BE GENERALLY
NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO ABILENE...WITH SOME
WEST TO EAST VARIATION POSSIBLE DEPENDING ON INITIALIZATION TIME.
HIGH RESOLUTION MODEL GUIDANCE SUGGESTS THE LEADING EDGE OF
CONVECTION WOULD APPROACH MHK BY 7 PM...TOP AND EMP BY 9 PM...AND
LWC BY 10 PM...AGAIN WITH SOME VARIATION POSSIBLE.

SUBSTANTIAL INSTABILITY IS IN PLACE THIS AFTERNOON WITH CAPE VALUES
IN THE 3000 TO 4000 J/KG RANGE. WARM SECTOR INSTABILITY SHOULD ALSO
REMAIN AT OR ABOVE 3000 J/KG THROUGH 9 PM BEFORE TAPERING OFF INTO
THE 1000 TO 2000 J/KG RANGE BY MIDNIGHT. IT ALSO APPEARS THAT SOME
ELEVATED INSTABILITY WILL REMAIN IN PLACE BEHIND THE FRONT AS WELL.
THE DEEP LAYER WIND SHEAR IS ON THE FAR LOW END FOR SUPERCELLS...BUT
DO EXPECT SOME ORGANIZED STORMS PERHAPS WITH SOME MID LEVEL ROTATION
EARLY ON IN THE CONVECTIVE EVENT. THIS WOULD SUGGEST A GREATER
THREAT FOR VERY LARGE HAIL WHICH HAS ALSO BEEN HIGHLIGHTED BY SPC
WITH A HATCHED THREAT AREA FOR HAIL OVER NORTHEAST KS. COULD SEE A
FEW HAIL STONES TO 2 INCHES OR SO IF MID LEVEL ROTATION CAN DEVELOP.

EXPECT CONVECTION TO EVENTUALLY BECOME OUTFLOW DOMINANT AS THE UPPER
LEVEL WINDS SHOULD NOT BE SUFFICIENT TO PROHIBIT UPDRAFT/DOWNDRAFT
INTERACTION FOR VERY LONG. THIS WOULD SUGGEST THAT WHILE THE HAIL
THREAT WILL DECREASE A BIT THROUGH THE EVENING...THE DAMAGING WIND
POTENTIAL WILL REMAIN AT LEAST THROUGH MIDNIGHT IF A GOOD
INSTABILITY FEED CAN BE MAINTAINED INTO THE STORMS. MAY ALSO SEE
SOME TRAINING OF UPDRAFTS IN AN AIRMASS WITH PWAT VALUES AROUND 1.5
INCHES OR GREATER...WHICH COULD LEAD TO ISOLATED HEAVY RAINFALL.

FINALLY...THE TORNADO POTENTIAL IS VERY LOW. THE MINOR EXCEPTION
WOULD SEEM TO BE AT A VERY LOW END POTENTIAL FOR BRIEF LANDSPOUT OR
GUSTNADO-TYPE CIRCULATIONS OWING TO THE VERY STEEP LOW LEVEL LAPSE
RATES UNDERNEATH STRONG UPDRAFTS...AND POTENTIAL FOR UPDRAFTS TO
PASS OVER THE TOP OF EXISTING OUTFLOW/SLOW MOVING COLD FRONT
BOUNDARY. AGAIN...THIS POTENTIAL IS LOW...BUT NON-NEGLIGIBLE.

COULD SEE A BIT OF ELEVATED RE-DEVELOPMENT MAINLY SOUTH OF I-70
AFTER MIDNIGHT...WITH THIS ACTIVITY POTENTIALLY LINGERING INTO THE
MORNING HOURS ON MONDAY OVER EAST CENTRAL KANSAS. THE FRONT WILL
STALL SOUTH OF THE AREA ON MONDAY WITH THUNDERSTORMS EXPECTED OVER
FAR SOUTHERN KANSAS...AND A BIT OF THIS PRECIP MAY SNEAK NORTH INTO
EAST CENTRAL KANSAS AGAIN...BUT MOST SHOULD REMAIN SOUTH. TEMPS ON
MONDAY WILL REMAIN WARM DESPITE THE POST-FRONTAL AIRMASS. DEEP
MIXING AND AMPLE SUNSHINE SHOULD LEAD TO HIGHS IN THE UPPER 80S.

BARJENBRUCH

LONG TERM...MON NIGHT THROUGH NEXT SUN.

COOLER AND DRIER AIRMASS
WILL MOVE INTO THE REGION MON NIGHT INTO TUES. LOWS IN THE 50S
WITH HIGHS IN THE MID TO UPPER 80S LOOKS LIKE THE BEST BET
THROUGH TUES. NEXT WAVE FCST TO MOVE ACROSS THE REGION WEDS INTO
THU WITH AT LEAST SLIGHT CHCS FOR PRECIP ACROSS THE AREA. BEYOND
THU...UPPER RIDGING AND LACK OF NOTABLE LOW LEVEL BOUNDARIES WILL
KEEP ANY PRECIP CHCS LOW AT BEST. GUIDANCE APPEARS TOO HIGH WITH
RAIN CHCS GIVEN THE PATTERN SO CONSENSUS WAS TO LOWER TO SLIGHT CHCS OR
KEEP CONDS DRY BEYOND THU.

OMITT

&&

.AVIATION...

COLD FRONT WILL TRAVERSE THE TERMINALS WEST TO EAST IN THE 02Z-05Z
TIME FRAME WITH SLOWLY DECREASING WINDS AHEAD OF IT AND A WIND
SHIFT TO THE NORTHWEST IN ITS WAKE. ALTHOUGH CAPPING
REMAINS...POTENTIAL STILL REMAINS FOR SFC AND ELEVATED CONVECTION
TO DEVELOP THROUGH 06Z BEFORE GRADUALLY SHIFTING EAST AND
SOUTHEAST OF THE TERMINALS. VFR STRATOCU DECK IN ITS WAKE WILL
CLEAR THE TERMINALS BY 12-14Z WITH WINDS INCREASING SLIGHTLY FROM
THE NORTH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 1:53 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT SUN JUN 10 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
253 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND 7 PM
TODAY. INITIAL DEVELOPMENT SHOULD BE NEAR A LINE FROM MARYSVILLE
TO CLAY CENTER TO MINNEAPOLIS...WITH THE LINE MOVING EAST ACROSS
THE REMAINDER OF THE AREA THIS EVENING.

DAMAGING WINDS UP TO 70 MPH AND LARGE DAMAGING HAIL UP TO 2
INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS. HAIL POTENTIAL
WILL DECREASE A BIT AFTER 9 PM...BUT DAMAGING WINDS AND HAIL UP TO
1 INCH WILL REMAIN POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO
BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY ALONG
AND SOUTH OF THE TURNPIKE.

SLIGHT THUNDERSTORM CHANCES RETURN TO THE THE AREA WEDNESDAY INTO
THURSDAY...AND AGAIN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND EAST OF A
MARYSVILLE TO CLAY CENTER TO ABILENE LINE BETWEEN 5 PM AND 11 PM.

In the hours before

Special weather statement, Jun 10, 6:06 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SUN JUN 10 2012

KSZ009-010-110030-
MARSHALL-WASHINGTON-
706 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...

THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MARSHALL AND WASHINGTON
COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

&&

LAT...LON 4000 9664 3989 9663 3986 9706 4000 9708
TIME...MOT...LOC 0006Z 265DEG 16KT 3997 9682
Special weather statement, Jun 10, 6:14 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SUN JUN 10 2012

KSZ009-110045-
WASHINGTON-
714 PM CDT SUN JUN 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY...

THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GREENLEAF AND WASHINGTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3994 9701 3973 9686 3966 9720 3977 9726
TIME...MOT...LOC 0014Z 235DEG 21KT 3974 9716

The radar

The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 10, 6:38 PM CST to 6:41 PM CST
Where
Washington County, 1.27 mi WSW of Linn
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -97.100

Hail, Washington

When
June 10, 6:41 PM CST to 6:51 PM CST
Where
Washington County, Linn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -97.080

Hail, Washington

When
June 10, 6:47 PM CST to 6:52 PM CST
Where
Washington County, Linn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.680, -97.080

Hail, Marshall

When
June 10, 7:00 PM CST to 7:02 PM CST
Where
Marshall County, 1.73 mi WNW of Marysville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.680

Hail, Washington

When
June 10, 7:05 PM CST to 7:07 PM CST
Where
Washington County, 4.28 mi SSE of Greenleaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -96.960

Hail, Marshall

When
June 10, 7:15 PM CST to 7:18 PM CST
Where
Marshall County, 0.69 mi N of Marysville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.860, -96.650

Hail, Washington

When
June 10, 7:15 PM CST to 7:19 PM CST
Where
Washington County, 4.28 mi SSE of Greenleaf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -96.960

Thunderstorm Wind, Marshall

When
June 10, 7:20 PM CST to 7:25 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -96.650

A tree was reported down near 14th Street and Spring Road in Marysville.

Hail, Washington

When
June 10, 7:35 PM CST to 7:40 PM CST
Where
Washington County, 6.95 mi E of Kimeo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.610, -96.870

Hail, Washington

When
June 10, 7:38 PM CST to 7:41 PM CST
Where
Washington County, 4.44 mi SSW of Barnes
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -96.900

Hail, Washington

When
June 10, 7:42 PM CST to 7:45 PM CST
Where
Washington County, 6.57 mi SSE of Barnes
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -96.830

Hail, Riley

When
June 10, 8:04 PM CST to 8:06 PM CST
Where
Riley County, 3.38 mi SE of Parallel
Measured
0.75 in hail
Reported by
Public
Coordinates
39.540, -96.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394720, 394721, 394722, 394723, 394724, 394725, 394726, 394731, 394727, 394728, 394729, 394730.